Forum

Two questions eye pain/baclofen

Hi all

Had to go to emergency doctors' appointment yesterday as eye pain came back really bad.  Had this at Christmas when I collapsed.  I've had double vision in past (1996) and suffer regularly with blurred vision and an inability to focus, but recent episodes of eye pain are new symptoms.

Anyway GP was unable to help or prescribe anything to relieve the excruciating pain so sent me to nearest eye clinic at hospital, where I went at xmas.  Basically, they say everything is fine with my eye and that pain is caused by some sort of nerve damage behind my eye/inside my head.

I had an MRI two weeks ago, so not had results or follow up yet, but my question is this:

Will the MRI show up any demylenation (sorry not sure how to spell this) behind the eye, if there is any, or should I ask for another MRI specifically to look for what's causing the eye pain (it was really bad but has gone today).  I presume that MRI machines are set up to look for different things? No contrast was used at MRI by the way.

Second question is about baclofen - whilst at doctors I asked for a repeat prescription of loperamide that I have for bowel incontinence and it automatically printed off one for baclofen as well.  I said this was a mistake as I have never heard of it and didn't know what it was and was told that it was for leg spasms.  Neuro has prescribed it for me but I had not been told.

Reading the leaflet in the box it says to take it with a meal and that it will cause drowsiness - when is the best time to take this?  I have evening meal at 6pm and am usually in bed at 8pm but tend not to eat again in between.  would it be too soon to take it at 6?  I don't want to start falling asleep straight after tea as my life has already been seriously contracted by this illness.  I don't want to lose any more available 'living time' if that makes sense?

Thanks for reading and any help much appreciated.

Dianne x

 

 

Hi Dianne

Eye pain caused by nerve damage? Have you been diagnosed or are you still searching for a diagnosis?

Usually optic neuritis is quiet common in MS - this causes pain/ blurred vision/ reduced colour VA etc. It’s swelling of the optic nerve which is the eyes main nerve supply from the brain. The ophthalmologist should be able to see if the optic nerve is inflamed by checking the back of your eye. They may also take photos or do OCT’s (this is like a special scan that maps out retinal nerve fibre layers) to document it. Did they put you on any medication at all? Other nerves involved with the eyes are the ones that supply the eye muscles that move the eyes into different positions (damage to these can be one of the causes of double vision). You also have the trigeminal nerve which has 3 branches. It supplies the sensations of the face and eyes. Trigeminal neuralgia can cause sharp painful stabbing symptoms in the eye - I had this when I started with symptoms and it was excrutiating.

Contrast is usually used on MRI to look for active inflammation. In terms of the type of scans - should be brain and head (all the cranial nerves originate from the brain so taking just eyes may not be useful) thin slices usually less than 5mm I think but don’t quote me on that. The person who’s requested the scan should have specified what area they are looking at to guide the radiologist.

Hope that helps a little regarding your eyes - I’m not an ophthalmologist but thats about as much I know in terms of nerves and eye problems.

Reemz

X

Hi Reemz

I'm not diagnosed as yet and did wonder about Optic Nueritis,  my optician feels that the eye muscles are not working properly that control my right eye, so that might explain it.  The hospital yesterday mentioned trigeminal neuralgia but I didn't know what they were on about as I had never heard of this.  I basically went there as I had to leave work with the pain and wanted someone to give me something to take the pain away, but didn't really get anywhere.  I think because I had an MRI so recently and results are still awaited I guess it's best to wait and see what the neuro says.  They just shrugged their shoulders and said goodbye.

My only real worry now is how to deal with the pain when it returns and what to do if it comes on whilst I'm on holiday.  These symptoms are already compromising my life, I don't want any further losses.

By the way when the neuro requested the scan the radiologists couldn't read his writing so god only knows what they did on the day.  Head and neck were done so here's hoping the answers will reveal themselves soon.

Dianne

Whether or not the MRI will show up damage to the optic nerve or along the visual pathway depends rather on how your head and the scanner were lined up. There is a reasonable chance though. What you really need is an "orbital" MRI scan - this is a special protocol for scanning behind the eyes.

 

I think but am not sure that the best med for eye pain / ON is carbamazepine - you could ask maybe?

 

I could have sworn that you don't need to take baclofen with food. Off for a check..... Hmm. It appears that they've changed the info leaflet! I checked it last summer because I was sick with a virus and couldn't eat - the leaflet didn't say you had to take it with food so I kept taking it. In fact, I take it without food all the time and I'm fine. They do different leaflets for different countries and one I just found on-line states that you only need to take food with it if it makes you feel nauseaus - so I guess it's a personal thing.

 

The drowsiness thing isn't a cert - I am fine on it, as are lots of other people. It is best to start taking it at night-time though, just in case.

 

I'm very concerned with the dosage recommendations in the leaflet. I was told to start at 10mg and not increase it for at least a week and, when I increased it, to do it very slowly and put the dose up only by a small amount (5-10mg). The leaflet is recommending way more than that and much faster. I have also been told that 60mg is actually quite a high dose. The leaflet is saying that 60mg is the standard dose. At 45mg, I start having breathing problems!!! So please take it slowly - let your body adjust to the new med and monitor the effect. Baclofen is one of the drugs that can start to cause problems when the dose gets too high, and the right dose varies massively between people. If you go too high, it can make your muscles too weak and make falls more likely. Some people find only 20mg a day is enough to stop their spasms / cramps; some need much more. I've settled on 40mg a day (4 x 10mg) and that suits me perfectly - less and my spasms start again, more and I start having breathing problems.

 

I hope this isn't scaring you! The side effect list for baclofen is one of the shortest of the meds used widely for MS, and it can be incredibly effective. Just take it slow and you'll be fine.

 

Fingers crossed it works beautifully for you happy2 Just realised that I haven't answered your question! Why not try it with your dinner? If it makes you drowsy, just move it to bedtime (with a glass of milk perhaps?). Once you've been on 10mg a day for a week, add another pill with your breakfast? Best to speak to your GP and/or MS nurse to get proper guidelines though!

 

Karen x

Hi all

Just wanted to say thank you to all who replied, especially Karen, I really appreciate your help.

It's amazing how I Iearn so much more on this site than I ever find out at hospital/doctors!

(Sorry for late response but I find it increasingly difficult to get time on my computer as my son has taken it over).

Dianne x